ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available on CD-ROM.


december 2, 2010

  • Perilous infection control practices with needles, syringes, and vials suggest stepped-up monitoring is needed
  • Worth Repeating: Dose and concentration confusion with temsirolimus
    Medication preparation errors and near misses continue to be reported in association with the use of TORISEL (temsirolimus) injection. Learn more about the confusion surrounding the actual product concentration after dilution.
  • Safety Brief: Nasal calcitonin-salmon confused with injectable product
    Calcitonin-salmon is available for intramuscular or subcutaneous use and also as a metered-dose nasal spray. Check out this week’s newsletter to find out more about a recent dispensing error involving the nasal product and how to prevent it.
  • Safety Brief: Drug Shortages Summit
    The American Society of Anesthesiologists (ASA), the American Society of Clinical Oncology (ASCO), the American Society of Health-System Pharmacists (ASHP), and the Institute for Safe Medication Practices (ISMP) conducted a drug shortage summit on November 5 in Bethesda, MD. Pharmaceutical manufacturers, group purchasing organizations, drug wholesalers, members of the practice community, and others discussed patient harm tied to drug shortages.
  • Your Reports at Work: Labeling of VistaPharm Xactdose products
    ISMP thanks the many healthcare workers who reported concerns about confusing labels on VistaPharm unit-dose liquids. We’ve talked to the company, and the labels are now being revised. Learn more about which products are affected with the new labeling change.
  • ISMP Medication Safety Alert! Acute Care (ISSN 1550-6312) ©2010 Institute for Safe Medication Practices (ISMP). Permission is granted to subscribers to reproduce material for internal communications. Other reproduction is prohibited without permission. Report medication errors to the ISMP Medication Errors Reporting Program (MERP) at 1-800-FAIL-SAF(E). Unless noted, published errors were received through the MERP. ISMP guarantees confidentiality of information received and respects reporters' wishes as to the level of detail included in publications. Editors: Judy Smetzer, RN, BSN, FISMP; Michael R. Cohen, RPh, MS, ScD; Russell Jenkins, MD. ISMP, 200 Lakeside Drive, Suite 200, Horsham, PA 19044. Email: ismpinfo@ismp.org; Tel: 215-947-7797; Fax: 215-914-1492. This is a peer reviewed publication.

december 16, 2010

  • The 13th Annual CHEERS Awards: And the Winners Are.
  • Worth Repeating: Near miss involving new Taxotere concentration
    If you are using the new TAXOTERE (DOCEtaxel) 20 mg/mL one-vial product, you have probably updated your computer system’s inventory database and eliminated listing the older two-vial preparation. ISMP suggests that you exercise caution, as errors can still happen. Check out this week’s newsletter to find out more about a recent hospital near miss.
  • Safety Brief: VinCRIStine caution statement reworded
    As of December 1, 2010, the USP monograph for vinCRIStine requires a change to the product label. The new affirmative statement is a change from the negative statement formerly required. Learn more about this recent change in this week’s newsletter.
  • Safety Brief: Wrong Curad packet
    The CURAD tag line, “We help heal” may be misleading if the company’s packaging contributes to patients receiving the wrong treatment. Find out how this has lead to a baby receiving the wrong product in the NICU.
  • Safety Brief: Update on metal in drug patches
    Serious burns may occur in patients undergoing MRI who have transdermal patches with metallic content applied to their skin since the metal acts as a conductor of radiofrequency pulses, inducing electric current that causes intense heat and burns. An updated list of transdermal drug delivery systems (e.g., patches) with a metallic component was recently published. Get access to this list as well as other valuable resources in this week’s newsletter.

Special Announcements

  • ISMP webinar
    Join us for our first webinar of 2011, Improving Medication Safety through Effective Error Reporting, which will be held on February 9. The value of reporting medication errors in healthcare organizations is often limited by cumbersome, time-consuming reporting methods and ineffective use of the information. This webinar will cover the types of medication error and hazard data worth gathering, analysis of that data, and the importance of providing feedback to frontline staff about risks, errors, and error-prevention strategies. For details, visit: www.ismp.org/educational/webinars.asp.  
  • New ISMP logo
    ISMP will be using a new logo (picture appears in the PDF version of the newsletter) beginning January 2011. After carefully considering various styles, we selected a logo that we believe gives us a refreshed look, reinforcing our mission and image as a global, nonprofit medication safety organization. You will begin seeing the logo in the next issue of the ISMP Medication Safety Alert! on January 13, 2011. Look for it also on our newly designed ISMP website, which we plan to launch during 2011.
  • ISMP Errata
    We received messages regarding several mistakes in our table of Drug Names with Tall Man Letters, which appeared in the November 18, 2010 newsletter. We inadvertently used the new evidence-based method for selecting tall man letters—as mentioned in the November newsletter—for one drug name (sulfaDIAzine) that had previously been identified by FDA using different tall man letters (sulfADIAZINE). The FDA list contains the correct presentation of tall man letters. We also failed to capitalize the first letter of RisperDAL, a brand product, and misspelled SUNItinib. A corrected table with each drug name listed alphabetically can be found at: www.ismp.org/tools/tallmanletters.pdf.

  • ISMP Medication Safety Alert! Acute Care (ISSN 1550-6312) ©2010 Institute for Safe Medication Practices (ISMP). Permission is granted to subscribers to reproduce material for internal communications. Other reproduction is prohibited without permission. Report medication errors to the ISMP Medication Errors Reporting Program (MERP) at 1-800-FAIL-SAF(E). Unless noted, published errors were received through the MERP. ISMP guarantees confidentiality of information received and respects reporters' wishes as to the level of detail included in publications. Editors: Judy Smetzer, RN, BSN, FISMP; Michael R. Cohen, RPh, MS, ScD; Russell Jenkins, MD. ISMP, 200 Lakeside Drive, Suite 200, Horsham, PA 19044. Email: ismpinfo@ismp.org; Tel: 215-947-7797; Fax: 215-914-1492. This is a peer reviewed publication.


subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP